Quality & Patient Safety

Staff should be alert for mislabeled drugs

Patient Safety Monitor, August 29, 2017

This is an excerpt from a member only article. To read the article in its entirety, please login or subscribe to Patient Safety Monitor.

Recent recall serves as valuable reminder

Remind nurses and other clinicians to remain alert for medication errors, including mislabeled products, and empower them to say something if they suspect a problem.

After a customer complaint, C.O. Truxton Inc., a New Jersey drug company, issued a voluntary recall of a batch of phenobarbital tablets that was twice as strong as the dosage indicated on the label.

According to the April 21 announcement by both the FDA and the company, Truxton recalled lot no. 70952A of phenobarbital tablets, USP, 15 mg, after confirming the customer had received a bottle labeled as 15 mg tablets that was found to contain 30 mg tablets instead.

Examine new products thoroughly
Checks and cross-checks in manufacturing and production should prevent these kinds of errors, notes Kurt Patton, MS, RPh, a pharmacist by training and a former director of accreditation services for The Joint Commission.

“Unfortunately, these types of errors still happen when people validate or check too quickly. Today there should also be bar coding support to prevent errors like this, but that can go wrong, too. FDA issues an extensive list of recalls every month,” says Patton, founder of Patton Healthcare Consulting.

“Hospitals should be prudent purchasers, purchasing from entities they know and trust, or the buying group they participate with knows and trusts the manufacturers. When new products arrive, they should always be examined thoroughly,” he notes.

Report adverse reactions
Sometimes the appearance of medications can vary by manufacturer. “Pharmacists or nurses might notice different color capsules, different size tablets, different numeric markings on the tablet, or different-than-expected reactions from their patients,” Patton says. “The number of different generic manufacturers and brand switches that occur today is much greater than in the past, but still when you notice something different, you should question it.”

This is an excerpt from a member only article. To read the article in its entirety, please login or subscribe to Patient Safety Monitor.

Most Popular